Kansas, 2002

Tornadoes and Hail in Kansas, May 5, 2002

May 5, 2002 · NWS ICT · 23 events in 4 counties and zones

16 hail, 7 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 5, 2:43 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, May 5, 2:43 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
343 PM CDT SUN MAY 5 2002

...TORNADO WATCH IN EFFECT FOR RUSSELL & BARTON COUNTIES UNTIL 9PM...

MAIN FCST CONCERN WILL BE WITH CHANCES OF CONVECTION TONIGHT...AND
ONCE AGAIN WITH TIMING OF BETTER PRECIP CHANCES THROUGHOUT EXTNDED
ACROSS THE AREA.

WATER VAPOR SHOWS EMBEDDED SW OVER NORTHERN AZ AT 17Z...WITH CURRENT
TRACK PLACING IT OVER N CENTRAL KS AROUND 00Z...AVN SEEMS TO BE
HANDLING THIS WAVE A TAD BETTER AND WILL

TONIGHT-MON NIGHT
ETA/AVN IN GOOD AGREEMENT ON DEEP ISENTROPIC LIFTING OF MSTR OVER
INVERSION FOR ELEVATED CONVECTION TONIGHT...BUT BOTH MODELS SUGGEST
HIGHER QPF VALUES N AND S OF CWA WITH BROAD BRUSH SWATH ACROSS OUR
CWA. LIS ABOVE INVERSION ARE IN THE RANGE OF -2 TO -6 WITH DECENT
ELEVATED CAPE VALUES. SHEAR IS NOT THE GREATEST FOR SUPPORTING ROTATIONAL
UPDRAFTS WHICH COULD LIMIT SEVERE POTENTIAL SOME. BEST 850MB-250MB
DIFFERENTIAL DIV REMAINS S AND N OF CWA AS WELL...WITH SOME
ENHANCEMENT FOR S CENTRAL/SE CWA LATE TONIGHT. WILL KEEP HIGHER POPS
GOING. IT APPEARS THAT MORE THAN ONE MCS WILL DEVELOP THIS EVENING
THEN TRACK EAST OVERNIGHT. PINPOINTING INITIATION POINTS WILL BE
TRICKY BUT MCS COMPLEXES SHOULD WEAKEN SOME AS THEY MIGRATE
EAST...WITH LARGE HAIL BEING THE MAIN THREAT ACROSS OUR AREA.
HEADING INTO MONDAY SFC LOW WILL REMAIN IN W KS PLACING US IN WARM
SECTOR WITH SFC TEMPS WARMING. FAIRLY HEATHLY CAP SHOULD SUPPRESS
T-STORM CHANCES DURING THE DAY...HOWEVER SNDINGS SHOW DEEP ELEVATED
MIXED LAYER ERODING CAP IN WESTERN CWA...THUS FIRING CONVECTION ON
DRY LINE BNDY. SO WILL ADD SLIGHT POPS FOR THAT AREA FOR LATE
AFTERNOON AND KEEP OTHER AREAS LOWER WITH CAP HOLDING. HOW MUCH
WARMING WILL DEPEND ON WHERE AND HOW MUCH MSTR FALLS ACROSS THE AREA
SUN NGHT. WILL KEEP GOING NUMBERS DUE TO UNCERTAINLY ON PRECIP AREAS.
WILL INCREASE POPS MONDAY NGHT AS ELEVATED CONVECTION CHANCES APPEAR
PRETTY GOOD WITH AMPLE 850MB MSTR CONVERGENCE NEAR KS/OK
BORDER...ALONG WITH GOOD ISENTROPIC UPGLIDE IN 305K-310K LAYER.

TUES-WED
COULD BE ANOTHER REPEAT PERFORMANCE ON TUESDAY COMPARED TO
MONDAY...WITH DRYLINE STILL CAMPING OUT IN WESTERN CWA AND CAP
SUPPRESSING CONVECTION DURING THE DAY. WILL KEEP SLIGHT POPS GOING
DURING THE DAY FOR ISOLATED CONVECTION. INCREASING LOW JET FOR TUES
NIGHT COULD GET ELEVATED CONVECTION GOING AGAIN...MAINLY FOR SE CWA
DUE TO DEEPER MSTR AXIS IN THAT AREA. EAST COAST MID-LEVEL RIDGE
AXIS FINALLY SHIFTS EAST...THUS ALLOWING SFC CLD FRNT BNDY TO MOVE
SE ACROSS CWA. BEST CHANCE OF POPS WILL BE AHEAD OF CLD FRNT IN SE
CWA...AND GOING FCST HAS THIS TREND SO NO CHANGES EXPECTED. TEMPS
WILL BE TRICKY DUE TO CLD FRNT TIMING.

EXTENDED:THUR-SUN
MRF/ECM IN GOOD AGREEMENT ON SFC HIGH KEEPING THINGS DRY AND COOLER
FOR THUR...WITH CANADIAN AIRMASS CHARACTERISTICS. STILL SOME
POTENTIAL FOR ELEVATED CONVECTION LATE THURSDAY NIGHT AS WARM FRONT
MOVES N INTO AREA FROM OK. WILL KEEP DRY FOR NOW AND WATCH NEXT
COUPLE MODEL RUNS FOR MORE CONFIDENCE. BOTH MODELS SHOW BNDY MOVING
N ACROSS CWA DURING THE DAY ON FRI...WITH WARMER 850MB THERMAL RIDGE
BUILDING BACK INTO AREA. WILL BUMP TEMPS UP A BIT FOR FRI. MRF SHOWS
WELL DEFINED SFC WARM FRONT BNDY ALONG KS/NE BORDER FRIDAY
AFTERNOON...THUS PLACING US IN WARM SECTOR. THINGS APPEAR TO BE
CAPPED DURING THE DAY ON FRIDAY...BUT DEEP MSTR/WAA ADVECTION WILL
BE QUITE STRONG SO GOING 20 POPS SEEMS GOOD FOR POSSIBLE ISOLATED
CONVECTION. CHANCES LOOKING SOMEWHAT BETTER FOR SAT ALONG DRYLINE IF
CAP CAN BE OVERCOME IN CENTRAL KS...WITH DEEP MSTR REMAINING IN
PLACE AND SW EJECTING OUT OF THE ROCKIES. GOING TEMPS SEEM GOOD FOR
NOW SO NO CHANGES THERE. SUNDAY WILL BE TRICKY PRECIP/TEMP WISE AS
BNDY PROGD ACROSS CENTRAL KS BY 12Z. WILL CARRY SOME POPS IN
CNTRL/SE CWA FOR NOW AND LET LATER SHIFTS LOOK AT TIMING OF THINGS
FOR ADJUSTMENTS TO THIS. WILL HAVE TEMPS WARMEST IN SE AND TAPER
DOWN TOWARDS NW CWA.

FCSTID =15/JAKUB
ICT   65  89  65  92 /  50  20  40  20
HUT   65  89  65  92 /  50  20  40  20
EWK   65  89  65  92 /  50  20  40  20
EQA   65  87  65  91 /  50  10  40  20
WLD   65  87  65  91 /  50  10  40  20
RSL   62  92  59  93 /  50  20  40  20
GBD   62  92  59  93 /  50  20  40  20
SLN   63  90  62  92 /  50  20  40  20
MPR   63  90  62  92 /  50  20  40  20
CFV   65  85  65  87 /  50  20  40  20
CNU   65  85  65  87 /  50  20  40  20
K88   65  85  65  87 /  50  20  40  20
.ICT...NONE.

In the hours before

Special weather statement, May 5, 12:15 PM CST, 3 hours 45 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-052300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
115 PM CDT SUN MAY 5 2002

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS CENTRAL
KANSAS THIS AFTERNOON AND EVENING.

THERE IS ALSO A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS
SOUTHEAST KANSAS TONIGHT.

SOUTH WINDS WILL BRING WARM AND MOIST AIR TO CENTRAL AND SOUTHEAST
KANSAS.  WEAK UPPER LEVEL WEATHER DISTURBANCES WILL MOVE EAST ACROSS
THE AREA.  THE AIRMASS IS EXPECTED TO BECOME VERY UNSTABLE ACROSS
CENTRAL KANSAS BY LATE AFTERNOON.

THUNDERSTORMS MOVING INTO SOUTH CENTRAL KANSAS AT MIDDAY MAY
PERSIST INTO THE AFTERNOON...MAINLY WEST OF THE FLINT HILLS.  THERE
IS A SLIGHT CHANCE THAT ONE OF THESE STORMS COULD BE SEVERE...WITH
THE THREAT OF DIME TO QUARTER SIZED HAIL.

THERE IS A BETTER CHANCE OF SEVERE STORMS TONIGHT.  SCATTERED
THUNDERSTORMS ARE EXPECTED TO ERUPT ALONG THE DRY LINE LATE THIS
AFTERNOON IN FAR WEST KANSAS...AND MOVE EAST INTO CENTRAL KANSAS
THIS EVENING.  THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND
DAMAGING DOWNBURST WINDS. THESE THUNDERSTORMS COULD MOVE INTO...OR
NEW STORMS DEVELOP OVER...SOUTHEAST KANSAS AFTER MIDNIGHT.
ISOLATED AND MARGINALLY SEVERE HAIL IS POSSIBLE ACROSS SOUTHEAST
KANSAS.  SIGNIFICANT SEVERE STORMS ARE NOT ANTICIPATED.

SPOTTER ACTIVATION IS POSSIBLE ACROSS SOUTH CENTRAL KANSAS THIS
AFTERNOON, WEST OF I-35 THIS EVENING, AND EAST OF I-35 AFTER
MIDNIGHT.

HOWERTON

The radar

The Grand Island radar (KUEX), 140 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

16 hail, 7 tornado. Local standard time, as filed.

Hail, Russell

When
May 5, 4:00 PM CST
Where
Russell County, Paradise
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -98.917

Hail, Russell

When
May 5, 4:04 PM CST
Where
Russell County, Waldo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -98.800

Tornado, Russell

When
May 5, 4:08 PM CST to 4:12 PM CST
Where
Russell County, 2 mi SE of Paradise
Rating
F1
Path length
3 mi
Path width
250 yd
Property damage
$170,000
Reported by
LAW ENFORCEMENT
Coordinates
39.100, -98.883

Damaged outbuildings and power lines.

Tornado, Russell

When
May 5, 4:17 PM CST
Where
Russell County, 3 mi W of Waldo
Rating
F0
Path length
0.5 mi
Path width
110 yd
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -98.850

Brief touchdown.

Hail, Russell

When
May 5, 5:14 PM CST
Where
Russell County, Gorham
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -99.017

Hail, Russell

When
May 5, 5:27 PM CST
Where
Russell County, 7 mi SE of Russell
Measured
1.25 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.817, -98.750

KSNW Channel 3.

Hail, Russell

When
May 5, 5:33 PM CST
Where
Russell County, Russell
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -98.850

Hail, Russell

When
May 5, 5:42 PM CST
Where
Russell County, 4 mi S of Russell
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -98.850

Tornado, Russell

When
May 5, 5:42 PM CST
Where
Russell County, 4 mi S of Russell
Rating
F0
Path length
0.5 mi
Path width
110 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -98.850

Brief touchdown.

Hail, Russell

When
May 5, 5:44 PM CST
Where
Russell County, 2 mi E of Russell
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -98.817

Hail, Lincoln

When
May 5, 5:50 PM CST
Where
Lincoln County, Lincoln
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -98.150

Tornado, Russell

When
May 5, 5:52 PM CST
Where
Russell County, 4 mi S of Russell
Rating
F0
Path length
0.5 mi
Path width
110 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -98.850

Brief touchdown.

Hail, Lincoln

When
May 5, 6:00 PM CST
Where
Lincoln County, Vesper
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -98.283

Hail, Lincoln

When
May 5, 6:00 PM CST
Where
Lincoln County, 4 mi N of Lincoln
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -98.150

Hail, Russell

When
May 5, 6:10 PM CST
Where
Russell County, Dorrance
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -98.583

Tornado, Russell

When
May 5, 6:20 PM CST
Where
Russell County, 3 mi W of Dorrance
Rating
F0
Path length
0.5 mi
Path width
110 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.850, -98.633

Brief touchdown.

Tornado, Lincoln

When
May 5, 6:20 PM CST
Where
Lincoln County, 2 mi S of Beverly
Rating
F0
Path length
1 mi
Path width
220 yd
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -97.967

Shed damaged.

Tornado, Ellsworth

When
May 5, 6:40 PM CST
Where
Ellsworth County, 3 mi W of Black Wolf
Rating
F0
Path length
0.5 mi
Path width
110 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.750, -98.417

Brief event that occurred in the country.

Hail, Lincoln

When
May 5, 6:40 PM CST
Where
Lincoln County, 4 mi SW of Sylvan Grove
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -98.433

Hail, Lincoln

When
May 5, 6:50 PM CST
Where
Lincoln County, 4 mi SW of Sylvan Grove
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.983, -98.433

Hail, Ellsworth

When
May 5, 7:05 PM CST
Where
Ellsworth County, 8 mi N of Ellsworth
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.850, -98.233

KSNW Channel 3.

Hail, Saline

When
May 5, 7:26 PM CST
Where
Saline County, Glendale
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.900, -97.867

Hail, Saline

When
May 5, 7:40 PM CST
Where
Saline County, 2 mi N of Hedville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.900, -97.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyThe tornado archive for Kansas, 2002Warnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288276, 5288277, 5288278, 5288279, 5288360, 5288358, 5288359, 5288361, 5288362, 5288363, 5288364, 5288365, 5288366, 5288367, 5288368, 5288369, 5288370, 5288371, 5288372, 5288373, 5288374, 5288375, 5288376.